Schizophrenia.com

Tips for Akathisia (restlessness)

I am suffering from sever akathisia. I think it is being caused by my Latuda. Does anyone have any tips on how to relieve it? I’ve tried a TENS unit, heating pads, pacing, warm water, and massage… but I’m still losing my mind over how unbearable this is. Any help is much appreciated.

I work with my hands 8 hours a day, and that pretty much makes the akathisia (which is my worst side effect) go away, at least temporarily. I would say do anything with body movement, for long strethes of time. Like go on a bike ride, or swim for a good hour.

1 Like

While that’s good advice, it’s difficult to fit that into my everyday life. During the workweek, I’m sitting at a computer all day. Then I go home and have to make dinner. Around that time, my akathisia gets so bad that I just want to scream and cry. It’s truly excruciating. I don’t want to stop my Latuda because it’s helping a lot for my mental illness. Are there any things I can do that can be done in shorter periods of time or while doing my general life duties?

You could do HIIT exercise (Google it) for short periods of time.

2 Likes

When I had akithisia (not as bad as you I dont think) from Abilify I bought a product called Hylands Restful Legs. Its homeopathic but it gets great reviews online and people swear by it. (The active ingredients arent diluted that much)

Unfortunately I cant tell you if it works or not because my doc switched me from Maintena to the pill and lowered my dose about the same time it came in the mail.

1 Like

I saw a tv commercial about akathisia today, I don’t have it so I don’t really know but I know there are meds for it like Cogentin (benztropine) is the most common one I think

2 Likes

I take lamictal with my Latuda, it takes away my akathisia.

1 Like

You might want to ask your doctor about prescribing you some Klonopin.
It helps with Akathisia.

1 Like

I got severe akasthesia with risperadol. My doctor prescribed me propranolol, a beta blocker which also helps with anxiety. I take 25 mg 4-5 times a day. It virtually erased my akasthesia even though ive switched between APs ive kept taking it and the only time akasthesia bothers me is during class in my legs. It used to be so bad I could not sit i paced constantly and basically felt like i was drowning in some invisible, implacable discomfort that could not be pinned down. Try propranolol the only reason why you wouldnt be able to get it is if you have low blood pressure.

2 Likes

You might be describing restless leg syndrome. Restless leg syndrome is believed to be due to a dopamine disorder. It responds well to a dopamine agonist like Requip, Mirapex and Neupro.

In case of low iron levels, replacing iron and identifying the cause may also help. A new formulation of long-acting gabapentin (Horizant) also provides relief.

A brief exam by a doctor can help to identify the cause of your problrem and the proper treatment.

Here is a great video on this specific subject:

Latuda made me talk to myself :neutral_face::flushed:

I used to take cloneazepam for it. Now I take a high dose of L-theanine. The l-theanine keeps it manageable for me.

1 Like

Gabapentin or pregabalin both help me

I’ll have to look all these things up. Thank you for the help, everybody!

I just saw my general doctor. He prescribed me Propranalol. Hopefully this will help.

3 Likes

Good luck! Hope it works for you!

1 Like

I have been able to avoid akithesia by taking benedryl and ambien with the latuda at 9:30 every night. I only experience akithesia if I dont feel full while taking it. So I try to eat enough to make me full so when I take Latuda I am not having the unbearable side effects.

meds are the answer. I had akathisia and I told my doc and she prescribed me a med for it. it went away. find meds

2 Likes

i use to have it but dont anymore, i think a good med that can relax you more and try to distract yourself with music/food/drink/magazine/game anything that you like basically that you can do to try and calm you down and stop you from being restless.